MAUDE Adverse Event Report: SYNTHES TUTTLINGEN PERIOSTEAL ELEVATOR 6MM CURVED BLADE-ROUND EDGE

SYNTHES TUTTLINGEN PERIOSTEAL ELEVATOR 6MM CURVED BLADE-ROUND EDGE
Model Number 399.36
Medical Device Problem Codes Break (1069); Material Deformation (2976)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No patient involvement was reported.Date of device breakage is not known.Device is an instrument and is not implanted/explanted.Dhr review: dhr not available as device is older than 15 years.At this time the manufacturing documents for instruments had to be stored for 10 years.This was according to filing and archiving of specification documents, which was in place till august 2014.Customer quality (cq) engineering investigation: this complaint is confirmed.A distal portion of the handle has broken off and was not returned.The approximate size of the missing chunk of handle is 8mm x 11mm x 6mm.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned device is already broken.No new malfunctions were identified as a result of the investigation.However, complaint category of "nicked/gouged/chipped" was selected at the time of complaint intake based upon the reported information, the failure code of "broken : procedural step unknown" was selected for this investigation summary to account for the as received condition of the device at cq.A visual inspection under 5x magnification and drawing review were performed at cq for the returned device as part of this investigation.No product design issues or discrepancies were observed.Visual inspection at cq confirmed the reported complaint condition.A distal portion of the handle has broken off and was not returned.The approximate size of the missing chunk of handle is 8mm x 11mm x 6mm.The entire device shows cumulative wear commensurate with over 15 years of field use and repeated sterilization cycles.Dhr review : part #: 399.36 - lot #: 6019.Dhr not available as device is older than 15 years.At this time the manufacturing documents for instruments had to be stored for 10 years.This was according to filing and archiving of specification documents, which was in place till august 2014.A material check or hardness check or dimensional inspection were not performed at cq as there is no indication that the material or hardness or dimensions would have contributed to this complaint for this 15+ year old reusable instrument breaking.Periosteal elevator assembly drawings were reviewed during this investigation.No product design issues or discrepancies were observed.Most likely due to over 15 years of cumulative wear and repeated sterilization cycles and possibly using the device as a lever ultimately degrading the handle material.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that a chunk of the periosteal elevator 6 mm curved blade-round edge device was gouged out.The piece is missing where the instrument is attached to the handle.That missing piece was unable to be found.The sales consultant is not sure when it occurred.This happened outside of surgery.There was no patient involvement.Evaluation of the returned device revealed a distal portion of the handle has broken off.Event was reassessed based on evaluation results and deemed to be reportable.This report is for one (1) periosteal elevator 6 mm curved blade-round edge this is report 1 of 1 for com-(b)(4).

Brand Name
PERIOSTEAL ELEVATOR 6MM CURVED BLADE-ROUND EDGE
Common Device Name
ELEVATOR
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key7003031
Report Number9680938-2017-10139
Device Sequence Number1676528
Product Code HTE
UDI-Device Identifier10886982202734
UDI-Public(01)10886982202734(10)6019
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number399.36
Device Catalogue Number399.36
Device Lot Number6019
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/18/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/23/2017
Initial Report FDA Received Date11/06/2017
Patient Sequence Number1